advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Sacramento, California, USA:

My daughter has been getting really bad headaches lately, a few weeks now, for which she takes Motrin to help ease the pain. She said the headaches are sort of the same as when her sugar drops suddenly. Are headaches a symptom of another diabetes-related condition? Should I take her in to see the endocrinologist or the pediatrician?

A second issue is sports. Now 11, my daughter has had diabetes for one and a half years and has been using a pump for a year. She plays softball all year and also plays basketball. She takes her pump while playing or practicing for these sports and drinks Gatorade during to keep a steady sugar. She also checks her blood sugar every hour and a half during games. Whatever we do, her sugars are fine until she stops playing, then her blood sugar rises to "HI" or 300 to 500 mg/dl [16.7 to 27.8 mmol/L] immediately afterwards. Then two to four hours later, she drops suddenly. I cannot figure out what to do or what to change. If she does not drink the Gatorade, she goes low, if we cover the high blood sugars, she drops quicker. Is this okay to be this high?

Answer:

I think it would be unlikely that the headaches are related primarily to diabetes. If her glucose levels have indeed been normal with the headache, and especially if her "usual" hypoglycemic symptoms do not include headache, then I would have this addressed first with the primary care physician/pediatrician.

You may wish to read The Diabetic Athlete to help with the sports-related issues. My first thought would be that she is "over-glucosed" during the exercise, whether that is by excessive sugar intake with Gatorade or a reflection of "stress hormones" (cortisol and adrenaline) during the exercise. Exercise commonly does what you describe: initially raises glucose and then causes it to drop later. It may take more trial and error on your part to find the right insulin doses, pump settings, loading doses, snacking, to smooth things out. But, I would hasten to add that if her overall glucose levels and A1c values are good, then I would not be as concerned about these transient high readings after exercise.

You definitely want to discuss this with your own Diabetes Team.

DS

DTQ-20040920191021
Original posting 29 Sep 2004
Posted to Hyperglycemia and DKA and Exercise and Sports

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.